Dr Gott: 63-year-old suffers from acne; finds relief by avoiding dairy | NevadaAppeal.com
YOUR AD HERE »

Dr Gott: 63-year-old suffers from acne; finds relief by avoiding dairy

Dr. Peter Gott

DEAR DR. Gott: I am 63 and have been plagued by acne since my teenage years. I have, however, found that a way to greatly reduce this problem is by not drinking milk, although skim or 1 percent may be OK. I also try to avoid other foods such as dairy products that are high in fat. I love dairy, but I do try to avoid the fat.

Thanks for your excellent column.

DEAR READER: Acne, while extremely annoying, is rather common, especially during the teen years. It becomes less common as we age. The condition is caused by an oily substance known as sebum that is produced by the sebaceous glands of the skin. The substance clogs pores that in turn attract bacteria, causing the pores to become inflamed. Some adults experience a breakout from hypersensitivity or the overproduction of androgen (hormones released from the adrenal glands, the ovaries in women and the testes in men). Furthermore, some cosmetics can lead to acne. Some facial products such as cleansers and moisturizers are prepared with an oil base that can block pores. Steroids, hormone-replacement therapy and other medications can cause breakouts. So, as you can see, there are a great number of items that can exacerbate or cause problems with acne. Speak with your physician to determine whether anything you are eating or using could be a culprit.

Adult skin tends to be dryer than that of teens. Therefore, common commercial over-the-counter products for teens are not likely the answer. To begin with, keep things simple. Wash your face twice a day for about a minute in warm water, avoiding longer cleaning periods and hot water. Consider a cleanser such as Cetaphil or Aquanil. Soap up with your hands rather than with an abrasive washcloth that will further irritate your skin. If after several days the process is ineffective, try an over-the-counter retinol product that will cleanse your pores. If the issue continues, ask your physician for a topical antibiotic such as oral clindamycin or tetracycline.

You have apparently found a correlation between the fat content in dairy products and your acne. Perhaps your sebaceous glands work overtime when fortified with milk products. This was a good pickup on your part. Thank you for sharing the information.

DEAR DR. Gott: I am a 78-year-old male with a problem I hope you can assist with. My hands and legs cramp. None of the doctors I’ve seen have any answers for me, so I hope you can help.

DEAR READER: Feet and hands can cramp for a number of reasons. You may have reduced levels of specific nutrients such as calcium, magnesium, potassium or vitamin D in your body. You may be dehydrated from working or exercising excessively without remembering to keep your fluid levels up. Then, you may have known (or unknown) kidney failure, hypothyroid, Parkinson’s or Huntington’s disease, or multiple sclerosis. Some medications can include cramping as an unwanted side effect.

I recommend that you speak with your physician who can order some simple laboratory testing, review your medications, and get you back on track.

Dr. Peter H. Gott is a retired physician and the author of several books, including “Live Longer, Live Better,” “Dr. Gott’s No Flour, No Sugar Diet” and “Dr. Gott’s No Flour, No Sugar Cookbook,” which are available at most bookstores or online. His website is http://www.AskDrGottMD.com.